Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 127, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2021, 6:22 PM MDT for Cheyenne County, Colorado. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2021, 6:22 PM MDT (00:22 UTC)
- Expired
- Jun 24, 2021, 7:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:00 PM MDT | TSTM WND GST 60 | Kit Carson, CO | SPOTTER ESTIMATED 55-60 MPH WINDS BRIEFLY ALONG WITH PEA SIZED HAIL. |
| Jun 24, 7:00 PM MDT | HAIL 1.75 | 10 N Kit Carson, CO | DELAYED REPORT OF HAIL UP TO GOLF BALL IN SIZE. |
| Jun 24, 7:18 PM MDT | TSTM WND GST 56 | 2 Sw Firstview, CO | MESONET STATION REPORTED A 56 MPH WIND GUST. |
| Jun 24, 7:21 PM MDT | HAIL 0.5 | Kit Carson, CO | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 3:56 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -366 J/kg
- Mixed-layer LCL
- 2307 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
204
WUUS53 KGLD 250022
SVRGLD
COC017-250115-
/O.NEW.KGLD.SV.W.0127.210625T0022Z-210625T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
622 PM MDT Thu Jun 24 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Cheyenne County in east central Colorado...
* Until 715 PM MDT.
* At 622 PM MDT, severe thunderstorms were located along a line
extending from 4 miles east of Boyero to 13 miles west of Kit
Carson to 14 miles north of Haswell, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Kit Carson around 640 PM MDT.
Other locations in the path of these severe thunderstorms include
Cheyenne Wells.
This includes Highway 385 between mile markers 136 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 10316 3905 10230 3862 10225 3861 10317
TIME...MOT...LOC 0022Z 268DEG 37KT 3893 10319 3876 10305 3866 10309
HAIL...1.00IN
WIND...60MPH
$$
MRC4 follow-up statements
975
WWUS53 KGLD 250029
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
629 PM MDT Thu Jun 24 2021
COC017-250115-
/O.CON.KGLD.SV.W.0127.000000T0000Z-210625T0115Z/
Cheyenne CO-
629 PM MDT Thu Jun 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 629 PM MDT, severe thunderstorms were located along a line
extending from 6 miles east of Boyero to 11 miles west of Kit Carson
to 15 miles north of Haswell, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kit Carson and Cheyenne Wells.
This includes Highway 385 between mile markers 136 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 10316 3905 10230 3862 10225 3861 10317
TIME...MOT...LOC 0029Z 270DEG 37KT 3893 10316 3876 10302 3866 10306
HAIL...1.75IN
WIND...60MPH
$$
MRC082
WWUS53 KGLD 250044
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
644 PM MDT Thu Jun 24 2021
COC017-250115-
/O.CON.KGLD.SV.W.0127.000000T0000Z-210625T0115Z/
Cheyenne CO-
644 PM MDT Thu Jun 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 644 PM MDT, severe thunderstorms were located along a line
extending from 16 miles east of Boyero to near Kit Carson to 13 miles
north of Eads, moving east at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cheyenne Wells, Kit Carson, Firstview, Wild Horse and Aroya.
This includes Highway 385 between mile markers 136 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 10316 3905 10230 3862 10225 3861 10317
TIME...MOT...LOC 0044Z 270DEG 37KT 3893 10297 3876 10283 3866 10287
HAIL...2.00IN
WIND...60MPH
$$
MRC602
WWUS53 KGLD 250100
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
700 PM MDT Thu Jun 24 2021
COC017-250115-
/O.CON.KGLD.SV.W.0127.000000T0000Z-210625T0115Z/
Cheyenne CO-
700 PM MDT Thu Jun 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 659 PM MDT, severe thunderstorms were located along a line
extending from 24 miles west of Cheyenne Wells to 7 miles east of Kit
Carson to 13 miles north of Eads, moving east at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cheyenne Wells, Kit Carson, Firstview and Wild Horse.
This includes Highway 385 between mile markers 136 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 10285 3905 10230 3862 10225 3861 10307
3894 10309
TIME...MOT...LOC 0059Z 270DEG 37KT 3893 10279 3876 10265 3866 10269
HAIL...2.00IN
WIND...60MPH
$$
MRC537
WWUS53 KGLD 250113
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
713 PM MDT Thu Jun 24 2021
COC017-250122-
/O.EXP.KGLD.SV.W.0127.000000T0000Z-210625T0115Z/
Cheyenne CO-
713 PM MDT Thu Jun 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT 715 PM MDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
Remember, a Severe Thunderstorm Warning still remains in effect for
Cheyenne County until 815 PM MDT!
LAT...LON 3904 10285 3905 10230 3862 10225 3861 10307
3894 10309
TIME...MOT...LOC 0112Z 270DEG 37KT 3893 10263 3876 10249 3866 10253
$$
MRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:15 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 24, 5:15 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 515 PM MDT Thu Jun 24 2021 .UPDATE... Issued at 403 PM MDT Thu Jun 24 2021 Thunderstorms are beginning to move towards Yuma, Kit Carson, and Cheyenne counties. A Severe Thunderstorm Watch is in effect until 10 PM MT for all of the Tri-State area except for Red Willow, Norton, and Graham counties. Hazards include up to 2" hail and damaging wind gusts up to 80 mph. && .SHORT TERM...(This evening through Friday) Issued at 319 PM MDT Thu Jun 24 2021 This afternoon-Tonight...Despite being beneath an upper level ridge, shortwaves, a lee trough, and a surface low over central Kansas will make for an interesting evening in the Plains. A multitude of shortwaves are making their way across the Four Corners this afternoon along the southern edge of an upper level trough over the Intermountain West while pushing the lee trough east away from the Front Range. As of 2 PM MT, storms are already beginning to develop near the Palmer Divide along a southeast- oriented axis in the trough. Initially these storms are expected to be scattered with a few supercells possible. Over the course of the evening, the storms will continue east across W Kansas and SW Nebraska evolving into a more linear (MCS) storm mode. The HRRR and RAP models are continuing to show a favorable environment for storms with MLCAPE 1000-2500 j/kg for much of the area and increasing more to the east and effective shear in the 40-50 kts range. With the high based cloud cover and light showers over portions of the area, there is some weak CIN (< -200 j/kg) which may help limit the strength of the convection. The recent runs of the HRRR and RAP are continuing to become more favorable for a few tornadoes this evening. Confidence is low to moderate considering the time of the day, not as favorable SRH values, and backing winds near the surface. The main hazards are large hail up to 2" and up to 80 mph damaging winds gusts. If/when these storms evolve into an MCS, the hail threat is expected to decrease while the wind threat increases. On the backside of the MCS, more convection may develop with a much lower severe threat. Overnight lows will be in the mid 50s to mid 60s overnight. Friday-Friday night...The upper level trough is expected to move into the Four Corners region during the afternoon. Another round of scattered thunderstorms are possible tomorrow from 4 to 11 PM MT. With lingering cloud cover and limited time for the atmosphere to recover from tonight's event, the environment doesn't appear to be as favorable. MLCAPE values around 1500 j/kg or less with mid-level lapse rates in the 6-8 C/km range and 25-40 kts of shear. Main hazards are expected to be damaging winds and hail. Afternoon highs are expected to be in the upper 70s to mid 80s with overnight lows in the mid 50s to lower 60s. .LONG TERM...(Saturday through Thursday) Issued at 157 PM MDT Thu Jun 24 2021 At the start of the period, an upper trough extends from the northern Plains to the Desert Southwest. Meanwhile, an area of high pressure is located over southwestern Canada and the Pacific Northwest, with ridging along the west coast. For this weekend, the upper trough remains in place over the central CONUS due to nearly stationary high pressure along the east coast serving as a block. This keeps west to northwest flow above the region on the western side of the trough. Disturbances pass through the flow on both Saturday and Sunday, resulting in chances for showers and thunderstorms both days. Severe weather is not currently anticipated. The weekend pattern prevails into early next week, with the positively tilted upper trough across the central part of the country and high pressure to the west (Pacific Northwest) and east (east coast). There are some differences among guidance for what will happen through the week with the pattern. Some solutions have the trough slowly shifting eastward and perhaps closing off to a low while others keep it firmly over the Plains. Either way, chances for showers and thunderstorms return each day, particularly in the afternoon and evening hours. Will work to refine details later in the period. A warming trend will be possible during the long term as the upper trough potentially shifts east and allows ridging to nudge into the region. High temperatures are forecast in the 70s and low 80s Saturday through Monday. A gradual rise follows, from the mid 70s through mid 80s on Tuesday to the 80s region-wide on Thursday. Low temperatures are mainly in the 50s through the period, plus or minus a few degrees. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 510 PM MDT Thu Jun 24 2021 For KGLD and KMCK, VFR conditions are currently expected through the period. The general scenario calls for showers and thunderstorms to potentially impact KGLD in the 03z-07z timeframe with strong wind gusts the primary hazard. From 08z-15z there is a possibility of stratus and sub VFR cigs and maybe some fog/mist. After 16z VFR conditions return. There is a small chance for thunderstorms after about 23z. Winds at taf issuance gusting up to 20kts or so from the northeast, otherwise generally variable in direction at speeds under 8kts. For KMCK any chance for convection would be in the 06z-11z timeframe at this time. Sub VFR cigs in stratus are possible from 12z-17z. Winds through the period generally from the northeast, strongest at taf issuance where gusts up to 20kts or so expected. Adjustments to the forecast for both sites will likely be needed as the convective threat develops this evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...KMK SHORT TERM...KMK LONG TERM...JBH AVIATION...99
Hazardous weather outlook, Jun 24, 4:02 PM MDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 402 PM MDT Thu Jun 24 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 402 PM MDT Thu Jun 24 2021 /502 PM CDT Thu Jun 24 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect for the entire Tri-State area except for Red Willow, Norton, and Graham counties until 10 PM MDT. Another watch may be needed for the remaining counties later on this evening as the threat moves east. Scattered thunderstorms will develop along the Colorado Front Range and portions of the Palmer Divide this afternoon, progressing eastward into northwest Kansas and southwest Nebraska during the late afternoon and evening. Thunderstorms may also develop in vicinity of a weak surface low situated over western Kansas. Severe thunderstorms capable of producing large hail up to 2" and damaging winds up to 80 mph are possible anywhere in the Tri-State area, mainly between 4 PM and 3 AM MDT. A brief tornado is possible; however, confidence is low. If storms coalesce and organize into a squall line, significant and/or widespread damaging winds are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are anticipated during the afternoon and evening hours on Friday, as well. Isolated severe thunderstorms capable of producing large hail and damaging winds are possible, mainly between 4 PM and 11 PM MDT. Further details cannot be ascertained at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone.
In the hours before
Special weather statement, Jun 24, 5:14 PM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Goodland KS 514 PM MDT Thu Jun 24 2021 COZ091-242330- Kit Carson County CO- 514 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 530 PM MDT... At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Vona, or 11 miles northwest of Stratton, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3942 10301 3956 10301 3953 10257 3936 10256 TIME...MOT...LOC 2314Z 268DEG 19KT 3945 10271 MRC
Special weather statement, Jun 24, 5:29 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Goodland KS 529 PM MDT Thu Jun 24 2021 COZ091-242345- Kit Carson County CO- 529 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 545 PM MDT... At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Stratton, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3941 10295 3954 10295 3952 10249 3935 10248 TIME...MOT...LOC 2329Z 268DEG 19KT 3944 10262 MRC
Special weather statement, Jun 24, 5:42 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Goodland KS 542 PM MDT Thu Jun 24 2021 COZ091-250000- Kit Carson County CO- 542 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON COUNTY UNTIL 600 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Seibert, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Kit Carson County. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3909 10289 3922 10288 3921 10271 3907 10272 TIME...MOT...LOC 2342Z 272DEG 12KT 3915 10280 MRC
Special weather statement, Jun 24, 5:44 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Goodland KS 544 PM MDT Thu Jun 24 2021 COZ091-250000- Kit Carson County CO- 544 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIT CARSON COUNTY UNTIL 600 PM MDT... At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Stratton, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Kit Carson County. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3936 10275 3953 10271 3947 10242 3931 10251 TIME...MOT...LOC 2343Z 297DEG 15KT 3940 10256 MRC
Special weather statement, Jun 24, 5:47 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
547 PM MDT Thu Jun 24 2021
COZ091-250000-
Kit Carson County CO-
547 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Boyero, or 16 miles south of Flagler, moving east
at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Kit
Carson County.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3913 10316 3918 10315 3919 10309 3904 10306
3904 10316
TIME...MOT...LOC 2347Z 264DEG 15KT 3907 10318
MRCLocal storm report, Jun 24, 6:16 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 11 S ARAPAHOE 38.69N 102.16W
06/24/2021 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
DELAYED REPORT. TRAINED SPOTTER REPORTED
SPORADIC QUARTER SIZED HAIL.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:30 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 30 min |
| Jun 24, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 52 min |
| Jun 24, 7:11 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Jun 25, 3:05 PM MDT | Special Weather Statement | GLD | Yuma | 25 min |
| Jun 25, 3:29 PM MDT | Special Weather Statement | GLD | Yuma | 31 min |
| Jun 25, 3:53 PM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jun 25, 3:58 PM MDT | Special Weather Statement | GLD | Yuma | 32 min |
| Jun 25, 4:28 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 43 min |
| Jun 25, 4:34 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.